Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 52, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 5, 2023, 2:19 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 2:19 PM CDT (19:19 UTC)
- Expired
- Jul 5, 2023, 2:40 PM CDT
- In force
- 21 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dane County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 36 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484 WUUS53 KMKX 051919 SVRMKX WIC025-055-052000- /O.NEW.KMKX.SV.W.0052.230705T1919Z-230705T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Milwaukee/Sullivan WI 219 PM CDT Wed Jul 5 2023 The National Weather Service in Milwaukee/Sullivan has issued a * Severe Thunderstorm Warning for... Southeastern Dane County in south central Wisconsin... Southwestern Jefferson County in southeastern Wisconsin... * Until 300 PM CDT. * At 219 PM CDT, a severe thunderstorm was located near Cambridge, or 7 miles north of Edgerton, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Atkinson, Jefferson, Lake Mills, Edgerton, Johnson Creek, Cambridge, Lake Ripley, Lake Koshkonong, Albion, Milford, Utica, Rockdale, and Busseyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4285 8914 4299 8921 4312 8879 4288 8870 TIME...MOT...LOC 1919Z 246DEG 25KT 4295 8907 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KUROSKI
1 follow-up statement
377
WWUS53 KMKX 051940
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
240 PM CDT Wed Jul 5 2023
WIC025-055-051950-
/O.CAN.KMKX.SV.W.0052.000000T0000Z-230705T2000Z/
Dane WI-Jefferson WI-
240 PM CDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DANE AND
SOUTHWESTERN JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 4285 8914 4299 8921 4312 8879 4288 8870
TIME...MOT...LOC 1938Z 246DEG 25KT 4301 8889
$$
KUROSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 5, 10:05 AM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1005 AM CDT Wed Jul 5 2023 .UPDATE... (Issued 1005 AM CDT Wed Jul 5 2023) Minor timing differences with the frontal passage and associated minor changes to the high temperatures today are the main adjustments to the forecast this morning. Continuing the thought that gusty winds are the main concern with the associated line of storms. Dry pocket aloft should assist with downburst potential, with ML CAPE remaining favorable for storm development along and ahead of the front. Main line of storms still looks to exit the region early this evening, with some lingering showers and perhaps an isolated thunderstorm expected into the early overnight hours before ending. Dry weather still expected on Thursday as high pressure builds back into the area. MH && .SHORT TERM... (Issued 337 AM CDT Wed Jul 5 2023) Today through Thursday: A cold front will move through southern Wisconsin today, bringing a chance for showers and thunderstorms. There could be a few showers well ahead of the front this morning, but the bulk of precip is expected with the frontal passage this afternoon. Looks like enough of a window of time ahead of the front for some heating and increasing instability, with ML CAPE around 1000-1500 J/kg by early afternoon. There won't be much shear to go along with the instability...and mid-level lapse rates are on the lower end as well. Could be a few stronger storms given the instability and marginal shear, with gusty winds more of a concern than hail. Precipitable water values are expected to push 2 inches given dewpoints rising to near 70 ahead of the front. This could result in some brief heavy rainfall as the storms move through. The main line of storms should clear the southeast forecast area by early evening, with some lingering post frontal showers possible along with a few rumbles of thunder. This activity should wind down by overnight, with dry weather then expected on Thursday as high pressure begins to build back into the area. Temps today will approach 90 in the east ahead of the front, with low to mid 80s west given the earlier arrival of the front and precip. Lingering clouds and cooler conditions behind the front will likely keep high temps from getting out of the 70s on Thursday. DDV && .LONG TERM... (Issued 337 AM CDT Wed Jul 5 2023) Friday through Tuesday: Kept some low shower/storm chances going at times late this weekend into early next week. Not a very strong signal for precip any given day, but this pattern will leave the door open for shortwaves to move through once in a while, which could kick off a few showers/storms. Temps are expected to gradually warm back up Friday through Monday, with a halt to this possible by Tuesday as a stronger system may move into the area. DDV && .AVIATION... (Issued 1005 AM CDT Wed Jul 5 2023) VFR conditions expected through this morning across southern Wisconsin, with MVFR conditions developing at times beneath showers and thunderstorms as a cold front progresses northwest to southeast today and tonight. Wind shift from southwesterly to northwesterly expected this afternoon, with some gustier winds possible along the immediate frontal passage. Stronger thunderstorms may be capable of producing briefly gusty winds as well, especially in far southern Wisconsin. MH && .MARINE... (Issued 337 AM CDT Wed Jul 5 2023) Low pressure will move through the area today, dragging a cold front through along with a chance for showers and storms. South to southwest winds ahead of the front into this afternoon will become northerly and breezy behind the front late today into tonight. The breezy northerly winds will linger into Thursday before lighter winds return late week into the weekend under high pressure. DDV && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 5, 2:16 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 216 PM CDT Wed Jul 5 2023 WIZ046-047-051-052-056>060-062>072-061930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 216 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A round of thunderstorms is ongoing this afternoon and evening, along and ahead of a cold front. Some stronger thunderstorms capable of marginally severe hail and gusty winds are possible during this period, particularly in southeast Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There will be small chances for thunderstorms at times Friday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into early this evening. LMZ643>646-061930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 216 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A round of thunderstorms is ongoing this afternoon and evening along a cold front. Some stronger storms with gusty winds and hail are possible during this period. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There will be small chances for thunderstorms at times Friday night through Tuesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-061930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 216 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A round of showers and thunderstorms is anticipated over most of the lake this afternoon into tonight, as a cold front moves southeastward. Some stronger storms with gusty winds and hail are possible this afternoon into this evening, mainly over southern portions of the lake. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There will be small chances for thunderstorms at times Friday night through Tuesday. www.weather.gov/mkx
In the hours before
Local storm report, Jul 5, 12:34 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Hail 2 W Fitchburg 42.99N 89.46W
07/05/2023 M1.00 inch Dane WI Public
Quarter size hail now falling within this
storm.
&&
HalbachLocal storm report, Jul 5, 12:38 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1238 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Hail 2 W Fitchburg 42.99N 89.46W
07/05/2023 U0.25 inch Dane WI Public
Corrects previous hail report from 2 W
Fitchburg. Believe this to have been a fake
report.
&&
HalbachLocal storm report, Jul 5, 1:04 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
104 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Gst Fitchburg 42.99N 89.43W
07/05/2023 E60 MPH Dane WI 911 Call Center
Tree limbs down in Fitchburg. Via Dane
County Dispatch.
1233 PM Tstm Wnd Gst 3 ENE Fitchburg 43.00N 89.38W
07/05/2023 E60 MPH Dane WI 911 Call Center
Trees down on the east side of Fitchburg.
&&
HalbachLocal storm report, Jul 5, 1:11 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
111 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM Tstm Wnd Gst Rockdale 42.97N 89.03W
07/05/2023 E60 MPH Dane WI 911 Call Center
Large tree down in the area of E. Rockdale
Rd in the town of Christiana.
1219 PM Tstm Wnd Gst 1 NE Rockdale 42.98N 89.02W
07/05/2023 E60 MPH Dane WI 911 Call Center
Power lines reported down in Town of
Rockdale.
1250 PM Tstm Wnd Gst 1 E Stoughton 42.92N 89.20W
07/05/2023 E60 MPH Dane WI 911 Call Center
Power lines knocked down east of Stoughton.
Via Dane County 911.
&&
HalbachSpecial weather statement, Jul 5, 2:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
210 PM CDT Wed Jul 5 2023
WIZ064-065-052000-
Waukesha WI-Jefferson WI-
210 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of Waukesha and
southeastern Jefferson Counties through 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dousman, or 9 miles west of Wales, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waukesha, New Berlin, Pewaukee, Hartland, Delafield, Wales, Okauchee
Lake, Oconomowoc, Ottawa, Merton, Dousman, North Prairie, Lac La
Belle, Rome, Nashotah, Waterville, Sullivan, Oconomowoc Lake,
Chenequa, and Stone Bank.
This includes Interstate 94 between mile markers 274 and 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4296 8817 4288 8864 4305 8871 4319 8841
4319 8834
TIME...MOT...LOC 1910Z 242DEG 24KT 4300 8857
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KUROSKISpecial weather statement, Jul 5, 2:12 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
212 PM CDT Wed Jul 5 2023
WIZ063-064-069-052000-
Rock WI-Jefferson WI-Dane WI-
212 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northeastern Rock,
southeastern Dane and southwestern Jefferson Counties through 300 PM
CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stoughton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitewater, Stoughton, Fort Atkinson, Jefferson, Lake Mills,
Edgerton, Cambridge, Lake Ripley, Lake Koshkonong, Albion, Utica,
Rockdale, Busseyville, and Cooksville.
This includes the following highways...
Interstate 39/90 between mile markers 147 and 163.
Wisconsin Highway 26 between mile markers 13 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4297 8933 4309 8887 4284 8871 4284 8878
4282 8926
TIME...MOT...LOC 1912Z 255DEG 27KT 4291 8914
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KUROSKIThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:29 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 46 min |
| Jul 5, 12:40 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 50 min |
| Jul 5, 12:57 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Dodge, Jefferson | 48 min |
| Jul 5, 1:19 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 29 min |
| Jul 5, 1:46 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 29 min |
| Jul 5, 1:48 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 27 min |
| Jul 5, 2:02 PM CDT | Special Marine Warning | MKX | 58 min | |
| Jul 5, 2:03 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 27 min |
| Jul 5, 2:06 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 24 min |
| Jul 5, 2:08 PM CDT | Special Marine Warning | MKX | 57 min | |
| Jul 5, 2:10 PM CDT | Special Weather Statement | MKX | Waukesha | 50 min |
| Jul 5, 2:11 PM CDT | Special Marine Warning | MKX | 94 min | |
| Jul 5, 2:12 PM CDT | Special Weather Statement | MKX | Jefferson | 48 min |
| Jul 5, 2:27 PM CDT | Special Marine Warning | MKX | 93 min | |
| Jul 5, 2:39 PM CDT | Special Marine Warning | MKX | 66 min | |
| Jul 5, 2:39 PM CDT | Special Weather Statement | MKX | Milwaukee, Ozaukee, Sheboygan | 36 min |
| Jul 5, 3:00 PM CDT | Areal Flood Advisory | MKX | Sheboygan | 3 hr |
| Jul 5, 3:03 PM CDT | Special Weather Statement | MKX | Lafayette | 42 min |
| Jul 5, 3:19 PM CDT | Special Weather Statement | MKX | Rock | 26 min |
| Jul 5, 3:21 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Waukesha | 3 hr |
| Jul 5, 3:39 PM CDT | Special Marine Warning | MKX | 66 min | |
| Jul 5, 3:46 PM CDT | Special Marine Warning | MKX | 59 min | |
| Jul 5, 4:03 PM CDT | Special Weather Statement | MKX | Green | 42 min |
| Jul 5, 4:05 PM CDT | Special Weather Statement | MKX | Racine | 40 min |
| Jul 5, 5:31 PM CDT | Special Weather Statement | MKX | Dane | 44 min |
| Jul 5, 5:51 PM CDT | Special Weather Statement | MKX | Columbia | 39 min |
| Jul 5, 6:49 PM CDT | Special Weather Statement | MKX | Dodge | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.